Colorado, 2017

Hail in Colorado, July 18, 2017

July 18, 2017 · NWS GLD · 1 event in 1 county or zone

Quarter size hail was reported in Yuma from a severe thunderstorm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Quarter size hail was reported in Yuma from a severe thunderstorm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 18, 1:08 PM MST, 2 hours 57 minutes earlier.

Area forecast discussion, Jul 18, 1:08 PM MST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
208 PM MDT Tue Jul 18 2017

.SHORT TERM...(This afternoon through Wednesday)
Issued at 208 PM MDT Tue Jul 18 2017

Large scale ridge extents from the southwest US, across the Central
High Plains, and into the southern Mississippi River Valley. A plume
of monsoonal moisture is shown on WV imagery to be rotating through
the western extent of this ridge and into the Central Rockies.

This afternoon-tonight: A front stalled over the Nebraska Panhandle
may shift south slightly in response to a mid level shortwave
associated with monsoonal flow riding the northern part of the ridge.
This should remain north of our CWA, but the increased forcing may
combine with weak convergence along surface trough in our northwest
to kick off thunderstorm activity. CINh has already weakened in this
region and a shallow CU field has developed. RAP analysis support ML
CAPE in excess of 2000 J/KG and PWATs around 1-1.3" range. Shear is
less impressive, so once again localized heavy rain and pulse
thunderstorms are favored (hail/wind). Thunderstorm activity is
shown by high res guidance to drift to the southeast which takes it
away from better instability, but does raise the possibility for
showers/thunderstorms further south and east than originally
anticipated. I made adjustments to account for these trends.

Wednesday: Ridge shifts just a little further north and we should
see subsidence in place and a less favorable pattern for possible
afternoon thunderstorm development. Guidance is in line with this
shift in pattern, and keeps conditions dry over our CWA.

Regarding Temperatures/Heat Advisory: We have yet to reach
advisory criteria over most locations in advised area, but it is
getting close and a few locations are just now starting to reach.
There is an upward trend in temps in line with forecast, and Tds
are remaining high in our east. No changes planned as heat index
values 103-105 (a few higher) still appear likely across advised
area. Overnight lows remain mild, but heat indices should decrease
below 75 (may be close in our far east), so a decision was made
not to extend advisory overnight. Tds may be a little lower on
Wed, but temperatures will not be much different (upper 90s/lower
100s). Result should be 103-105 heat index values confined in our
north and east, and I issued another Heat Advisory for Wed
afternoon/early evening at favored locations. I am less confidence
further west and south.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 134 PM MDT Tue Jul 18 2017

High pressure aloft is expected to move east over the plains while a
a short wave trough starts to move in behind the ridge. A few storms
are possible during the evening, mainly over the northwestern
sections of our area, due to a shift in the pattern. Thursday's
overnight low temperatures are expected to drop into middle to upper
60s over the western half and 70-75 over the eastern half of the
forecast area.

Over the weekend, the ridge will continue to flatten out and move
towards the east on Friday. This will produce slightly cooler
temperatures over the western half of our CWA while the eastern half
is still expected to climb into the upper 90s to just over 100
degrees. A prefrontal boundary looks to push through the region from
the northwest to southeast and serve as an axis for thunderstorm
development Friday afternoon. Then a cold front will follow on
Saturday producing another chance of thunderstorms across the
region. This cold front looks to stall and weaken over the central
Plains on Sunday. This will keep showers and thunderstorms in the
forecast until the front weakens and eventually give way to another
building high pressure from the west, decreasing rain chances Sunday
night and early into Monday morning.

As high pressure returns to the region during the first part of the
week, weak troughs are expected to move through the region as well.
with that said going to keep the chance of showers and
thunderstorms that the builder is given for the end of. As for the
period. As for temperatures, expect the highs to reach into the
upper 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1117 AM MDT Tue Jul 18 2017

VFR conditions should prevail at both KGLD and KMCK terminals
through the TAF period. Thunderstorms may develop this afternoon
across northeast Colorado near surface low pressure, and spread
southeast through the evening towards both terminals. Coverage
looks to be best along the Nebraska state line, and may not impact
KGLD. Confidence was still not high enough to include
thunderstorm mention at KMCK due to projected coverage, but I did
include VCSH for the later evening period. Prevailing winds should
remain below 12kt through the period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 8 PM CDT this evening for KSZ002>004-014>016-
     028-029.

     Heat Advisory from 1 PM to 8 PM CDT Wednesday for KSZ002>004-015-
     016.

CO...NONE.
NE...Heat Advisory until 7 PM MDT /8 PM CDT/ this evening for
     NEZ079>081.

     Heat Advisory from noon MDT /1 PM CDT/ to 7 PM MDT /8 PM CDT/
     Wednesday for NEZ079>081.

&&

SHORT TERM...DR
LONG TERM...BW
AVIATION...DR
Hazardous weather outlook, Jul 18, 9:40 AM MST, 6 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1040 AM MDT Tue Jul 18 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191645-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1040 AM MDT Tue Jul 18 2017 /1140 AM CDT Tue Jul 18 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A few severe thunderstorms may develop late this afternoon through
the early evening across northeast Colorado and southwest Nebraska.
Threats include large hail and damaging wind.

Heat index values around 105 degrees are possible across portions of
the central high plains east of a line from Benkelman, Nebraska to
Oakley, Kansas this afternoon.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

High Temperatures and Heat Index values in the lower 100s are
possible each afternoon from Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after 2 PM MDT (3 PM CDT) through
8 PM MDT (9 PM CDT).

In the hours before

Special weather statement, Jul 18, 3:29 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Goodland KS
429 PM MDT TUE JUL 18 2017

COZ090-182245-
Yuma County CO-
429 PM MDT TUE JUL 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YUMA COUNTY UNTIL
445 PM MDT...

At 429 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Yuma, moving southeast at 5 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Yuma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4012 10253 3993 10269 3997 10280 4000 10280
      4000 10279 4014 10280 4015 10279
TIME...MOT...LOC 2229Z 298DEG 5KT 4005 10275

Husted
Special weather statement, Jul 18, 3:44 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Goodland KS
444 PM MDT TUE JUL 18 2017

NEZ079-182300-
Dundy NE-
444 PM MDT TUE JUL 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DUNDY COUNTY UNTIL
500 PM MDT...

At 443 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Enders Reservoir State Recreation Area, or 13
miles south of Imperial, moving northeast at 5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Dundy
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4030 10139 4023 10161 4033 10178 4035 10176
      4035 10145
TIME...MOT...LOC 2243Z 225DEG 6KT 4032 10164

Husted/Hill

The radar

The Goodland radar (KGLD), 121 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Yuma

When
July 18, 4:05 PM MST
Where
Yuma County, Yuma
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.120, -102.720

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715875.